Vermont, 2005

Damaging Wind in Vermont, June 12, 2005

June 12, 2005 · NWS BTV · 1 event in 1 county or zone

A warm and humid airmass resulted in a few thunderstorms across Vermont. In Rutland county, a tree was blown down in the town of Sudbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm and humid airmass resulted in a few thunderstorms across Vermont. In Rutland county, a tree was blown down in the town of Sudbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 12, 12:47 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 12:47 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
147 PM EDT SUN JUN 12 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MORE OF THE SAME OVER COURSE OF NEXT FEW DAYS...THOUGH A TREND
TOWARDS LESS HUMID MORE SEASONAL CONDS NOW LOOKS MORE LIKELY BY END
OF SHORT TERM PERIOD. LATEST SYNOPTIC MAP INDICATING FA REMAINS
UNDER BROAD SCALE SUBTROPICAL RIDGING FROM SFC TO MID LVLS. LATEST
FCST AND GOES SOUNDING PROFILES CONTINUE TO SHOW DEEP MOISTURE
PROFILES ACROSS NE CONUS...WITH AVG PWAT VALUES VARYING BTWN 1.7 AND
2.2 INCHES AREA WIDE. THUS HAZY/WARM/MUGGY UNCOMFORTABLE CONDS ALONG
WITH CHCS OF SHRAS/TSRAS WILL PERSIST. DUE TO SUCH A DEEP AND MOIST
PROFILE ACROSS AREA (WBZ 12-13K FT AND COAL DEPTH 4 KM)...STORMS
CONTINUE TO HAVE POTENTIAL OF PRODUCING LOCALIZED ...BUT TORRENTIAL
RAINFALL. THUS HYDRO CONDS WILL BE MONITORED CLOSELY. DUE TO THE
MORE LOCALIZED NATURE OF HEAVY RAINFALL...MAIN THREAT WOULD OCCUR
ACROSS SMALLER HEADWATER BASINS AND/OR STREAMS/TRIBUTARIES AND NOT
MAINSTEM RIVERS. OPERATIONAL PROGS ...NAMELY THE GFS AND TO A LESSER
EXTENT THE ETA ARE QUITE AGRESSIVE ON POPS/QPF THROUGH TUE NT AND
SEE HARD TO ARGUE WITH THIS REASONING AS SEVERAL WEAK VORT MAXES
TRAVERSE NW TO SE ACROSS AREA DURING THIS TIME FRAME. NONETHELESS
DIURNAL HEATING HAS PLAYED THE MORE DOMINANT FORCING ROLE OVER PAST
FEW DAYS...WITH AFTERNOON/EVENING CONVECTION WANING DURING OVERNIGHT
HOURS. THUS WILL MAINTAIN CONTINUITY HERE...OFFERING CHC POPS
THROUGH MON EVENING...WITH MAIN EMPHASIS DURING LATE AFTERNOON/EVE
HOURS TODAY/MONDAY...AND MAINLY DRY OVERNIGHT TONIGHT. PATCHY DENSE
FOG/BR AGAIN A GOOD BET AS NEARLY SATURATED BNDRY LYR DECOUPLES
AFTER 06Z.

AFTERWARD...DEEP TROPICAL MOISTURE ASSOC W/REMNANTS OF ARLENE STILL
ON TRACK TRAVERSE AREA LATER MONDAY NT INTO FIRST HALF OF TUESDAY.
WILL OPT TO NUDGE POPS UP TO LIKELY HERE W/POTENTIAL OF SCT HVY
RAINFALL CONTINUING. FOLLOWING THIS FEATURE A CHANGE TOWARDS COOLER
LESS HUMID CONDS TO OCCUR BY WED AS STRONG SHORTWAVE ENERGY ACROSS
THE OHIO VALLEY AND ANOTHER ACROSS CENTRAL QUEBEC MERGE ACROSS THE
NORTHEAST...AND ACT TO CARVE OUT A LARGE MERIDIONAL TROUGH. PRECIP
CHANCES WILL CONTINUE...BUT TEMPS/DWPT VALUES SHOULD DROP ENOUGH
THAT MORE TYPICAL MID JUNE CONDS SHOULD OCCUR (I.E. 70S AND 50S).
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
SOME CHANGES TO THE FORECAST IN THE EXTENDED PERIOD...AS WHAT
PREVIOUSLY WAS THOUGHT TO BE A CUT OFF LOW BECOMING STATIONARY OVER
THE NORTHEAST NOW FORECAST BY MODELS TO KEEP MOVING. ECMWF AND
00Z/06Z GFS GENERALLY IN GOOD AGREEMENT ON BRINGING AN UPPER AND
SURFACE LOW ACROSS THE REGION AT THE BEGINNING OF THE EXTENDED
PERIOD...THEN TAKE IT OUT OF NORTHERN NEW ENGLAND BY FRIDAY. HOWEVER
LATEST 12Z GFS HAS VIGOROUS SHORT WAVE TROUGH MOVING DOWN BACK SIDE
OF THE UPPER LOW...WHICH CAUSES IT TO DIG SOUTHWARD AND HANG UP A
DAY OR SO...SIMILAR TO WHAT YESTERDAYS MODEL RUNS SHOWED. THESE
SHORT WAVE TROFS ARE HARD TO TIME THAT FAR OUT...AND ANY VARIATION
WILL AFFECT HOW MUCH OR EVEN IF THE UPPER LOW DIGS AND SLOWS.

STAYED WITH HPC GUIDANCE...WHICH FAVORS MORE PROGRESSIVE SOLUTION.
GOOD CHANCE POPS FROM 00Z-12Z THU...THEN TAPERING OFF WEST TO EAST
DURING DAY ON THURSDAY/THURSDAY NIGHT. FOR FRIDAY...I HELD ON TO
SLIGHT CHANCE/CHANCE POPS IN HIGHER TERRAIN OF NORTH HALF OF VT AND
ADIRONDACKS.

WITH UPPER LOW MOVING OUT MORE QUICKLY...NOT QUITE AS COLD SCENARIO
AS YESTERDAY...AND TEMPS MOVE UP TO A LITTLE MORE SEASONAL.
&&

.AVIATION...
MOIST AIRMASS CONTINUES TO AFFECT THE REGION THROUGH THE FORECAST
PERIOD. THROUGH 03Z...EXPECT MVFR/VFR CONDITIONS...WITH VISIBILITIES
5-6SM IN HAZE AND JUST SCATTERED CLOUDS AT ALL SITES. SHOWERS AND
THUNDERSTORMS HAVE STARTED TO DEVELOP ALONG AND EAST OF THE GREEN
MOUNTAINS. MUCH LIKE PREVIOUS DAYS...EXPECT ANY PRECIPITATION TO
DEVELOP IN THE MOUNTAIN REGIONS AN HOUR OR TWO PRIOR TO THE VALLEYS.
ONCE PRECIPITATION HAS ENDED...EXPECTING MAINLY MVFR CONDITIONS WITH
OCCASIONAL IFR AT KBTV/KMSS. VISIBILITIES AND CEILINGS WILL GO VLIFR
AT KSLK/KMPV 07Z-13Z. AFTER 13Z...ALL SITES 5-6SM HZ AND BKN120.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JMG
LONG TERM...GH
AVIATION...MB
Hazardous weather outlook, Jun 12, 5:16 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
616 AM EDT SUN JUN 12 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-131015-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
616 AM EDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY THIS
AFTERNOON AND CONTINUE INTO EARLY TONIGHT. ANY THUNDERSTORMS WILL BE
SLOW MOVING...AND CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR ARE
POSSIBLE. THE POTENTIAL FOR FLASH FLOODING WILL NEED TO BE
MONITORED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

A WARM AND MOIST AIRMASS WILL REMAIN IN PLACE INTO TUESDAY. MORE
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS...WITH THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR POTENTIAL FLOODING AND
REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON.

In the hours before

Special weather statement, Jun 12, 11:02 AM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1202 PM EDT SUN JUN 12 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-122200-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
1202 PM EDT SUN JUN 12 2005

...HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON ACROSS
VERMONT AND NORTHERN NEW YORK. SOME OF THE THUNDERSTORMS COULD
PRODUCE HEAVY RAINFALL...AS SEEN OVER THE PAST COUPLE OF DAYS.

ANY STORMS THAT DEVELOP ARE FORECAST TO MOVE MORE QUICKLY TODAY...SO
ANY LOCALIZED FLOODING WOULD RESULT FROM THUNDERSTORMS RE-DEVELOPING
OVER THE SAME AREA...OR A SERIES OF STORMS REPEATEDLY MOVING ACROSS
THE SAME AREA. RAINFALL RATES OF 1 TO 3 INCHES IN AN HOUR REMAIN A
POSSIBILITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HANSON

The radar

The Burlington radar (KCXX), 79 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
June 12, 3:50 PM EST
Where
Rutland County, Sudbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.800, -73.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460917.